Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Taking xanax and nardil for depression. No impreovement. What do you recommend?

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4151 Questions
I have been treated for depression and GAD since 1985 with Xanax and Nardil. I have been taken off both and my life is a mess. I am now getting Gabapentin and Mirtazapine....they don't work for me. Withdrawal after 28 years of Xanax and Nardil is awful. I don't like nurse practitioners.
Posted Sat, 30 Nov 2013 in Anxiety and Stress
Answered by Dr. Seikhoo Bishnoi 29 minutes later
Brief Answer: Hello Detailed Answer: Welcome to XXXXXXX You have been taking treatment of depression and are taking Xanax and Nardil since 1985. Xanax is a benzodiazepine drug and this is a drug with effectiveness in anxiety and sleep problems associated with depression. Nardil is a anti-depressant drug which is a older drug. Continuous use for about 28 years has made you dependent and this is the main reason for withdrawal syndrome. Nardil is an older drug and there has been improvement in drugs and you has been given Mirtazepine which is a newer and safe drug. The drug is safer as compared to Nardil and is also more effective. If you are able to tolerate the symptoms then there is no need to consult the psychiatrist again but if the symptoms are really bothersome then you should take help from your psychiatrist. Mirtazepine will cover the depleted amounts of serotonin and dopamine so this will prevent severe withdrawal. Most likely the withdrawal symptoms you are having are due to Xanax withdrawal because beizodiazepine withdrawal lasts for long. Best thing in such case is to gradually taper the doses of drug over 4-6 weeks and this will prevent the symptoms. Over all the symptoms will decrease in severity in coming 8-10 days by own. There is no need to worry, however minor symptoms may persist for some months but they can be tolerated easily. If possible please mention the symptoms you are exactly having in withdrawal so that I can comment better. Thanks, you can mention your symptoms in follow up if you want to get more questions.
Above answer was peer-reviewed by
Follow-up: Taking xanax and nardil for depression. No impreovement. What do you recommend? 47 minutes later
Doctor, thank you for your comments. My problems began with an abrupt stoppage of 4mg of Xanax after 28 years. I never abused the medicine. I ended up with a tolerance after 28 years and a psychiatrist wanted to increase my dosage to 6 mgs. per day. I told everyone that I was concerned that I was drinking more because the 4mg wasn't working anymore. So the nurse practitioner decided that because I was drinking, no more Xanax. Cold XXXXXXX I ended up in the hospital 3 times within a month. Twice because of hallucinations due to lack of sleep. The Mirtazapine increases my serotonin? I do not tolerate any of the antidepressants that increase serotonin levels. Nardil is an old drug but it worked for me with no side effects. When I was in the hospital I had 6 different nurses. Not one of them knew what a MAOI was. The nurse practitioner gave me no warning about benzo withdrawal and she continued to prescribe different medications that should not be taken with an MAOI. But I am stuck with her through my county's mental health system. Now because she stopped my Xanax, no other doctor will prescribe it.
Answered by Dr. Seikhoo Bishnoi 8 hours later
Brief Answer: Hello Detailed Answer: Welcome to again Abrupt stoppage of benzodiazepine usually result in severe withdrawal. 4 mg dose in not a low dose and continuous use for 28 years has resulted in development of tolerance. Gradual tapering of doses is usually advisable. You can consult your doctor again and can ask of gradual tapering of doses. You have been off Xanax since last one month, so there is no need to take replacement drug as the acute severe withdrawal time has passed already. Try relaxation exercises like Progressive Muscle Relaxation Exercises, Breathing Exercises for relaxation. Though these modalities will not provide acute relief but they will improve the symptoms with time. Although Mirtazepine increases serotonin levels but this drug increases serotonin by a different mechanism than conventional anti-depressants so this drug will not cause severe side effects. Even MAOIs cause increase in the levels of serotonin along with other neurotransmitters so there is no need to fear because of this drug. Mirtazepine is a drug that improves sleep along with antidepressant action. This drug is also free of sexual side effects and even improves such condition. Even it improves hallucinations or severe panic like situation. Apart from that you can take Omega 3 Fatty Acid Soft gels which improves anxiety and depression. These are nutritional supplements and have proved potency. Thanks, hope this helps you. If you have more questions you can ask again.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor